Kentucky, 2003

Flash Flood in Kentucky, July 9, 2003

July 9, 2003 · NWS RLX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 9, 7:15 PM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 9, 7:15 PM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
815 PM EDT WED JUL 9 2003

*******************************************************************
815 PM EDT WED JUL 9 2003

OVERNIGHT...
UPDATE TO EXPAND FLOOD WATCH AND INCLUDE ALL OF THE CWA UNTIL 430 AM
THURSDAY MORNING.  WIDELY SCATTERED THUNDERSTORMS THIS EVENING HAVE
PUT OUT 2 TO 3 INCHES OF RAIN IN AN HOUR IN A FEW SPOTS.  EXPECT
ORGANIZED CLUSTER OF THUNDERSTORMS TO ROLL ACROSS OVERNIGHT...
ENHANCING THE FLOOD POTENTIAL... ESPECIALLY ACROSS THE CENTRAL AND
SOUTH.

.RLX...
WV...FLOOD WATCH FOR TONIGHT FOR ZONES WVZ005>011...WVZ013>020...
WVZ024>040...WVZ046>047.

VA...FLOOD WATCH FOR TONIGHT FOR ZONES VAZ003>004.

KY...FLOOD WATCH FOR TONIGHT FOR ZONES KYZ101>103...KYZ105.

OH...FLOOD WATCH FOR TONIGHT FOR ZONES OHZ066>067...OHZ075>076...
OHZ083>087.

*******************************************************************
520 PM EDT WED JUL 9 2003

UPDATED FOR SEVERE THUNDERSTORM WATCH # 701 FOR FAR WESTERN PORTIONS
OF CWA UNTIL 10 PM THIS EVENING.

.END/JMV
*******************************************************************
235 PM EDT WED JUL 9 2003

.TONIGHT AND THURSDAY...
SEVERE THUNDERSTORM WATCH CANCELLED AS STRONGEST THUNDERSTORMS HAVE
PUSHED INTO THE EASTERN MOUNTAINS OF WEST VIRGINIA.  STILL EXPECT
MORE THUNDERSTORMS TO PUSH INTO THE REGION LATER THIS
AFTERNOON/EVENING.  FLOOD WATCH REMAINS IN EFFECT UNTIL 10 PM FOR
THE NORTHERN HALF OF THE CWA.

TO RECAP...AFTERNOON LINE FORMED ACROSS NORTHEASTERN KENTUCKY THIS
AFTERNOON WITH MORE THUNDERSTORMS QUICKLY FORMING NORTHWARD ON THE
SAME LINE.  THESE STORMS PROPAGATED EASTWARD BRINGING SOME TREES
DOWN ALONG THE WAY.  WIND WAS THE MAIN THREAT.  HAIL HAD ALSO BEEN
REPORTED IN SOME OF THESE STORMS.  ATMOSPHERE WILL REMAIN FAVORABLE
FOR TRAINING THUNDERSTORMS THIS AFTERNOON AND EVENING.  WILL KEEP
FLOOD WATCH GOING.  WILL NEED TO FURTHER INVESTIGATE FOR STRETCHING
FURTHER SOUTHWARD OR INTO THE EARLY MORNING HOURS.

.THURSDAY NIGHT THROUGH SATURDAY NIGHT...
COLD FRONT TO PUSH THROUGH CWA THURSDAY NIGHT BRINGING SHOWERS AND
THUNDERSTORMS TO AREA.  MODELS IN GOOD AGREEMENT WITH TIMING AND
LOCATION OF FRONT...PLACING IT ALONG OHIO RIVER AT 06Z FRI AND ON
MTNS AT 12Z.  CONTINUING CURRENT FORECAST OF LIKELY POPS EVERYWHERE
DECREASING HOURLY POP IN GRIDS FROM WEST TO EAST OVERNIGHT.  WILL
CARRY LOW CHANCE EARLY FRIDAY EAST OF CRW-CKB LINE AND THEN HIGH
PRESSURE BUILDS IN BRINGING COOLER AND DRIER AIRMASS.  NIL POPS
REMAINDER OF PERIOD AS HIGH PRESSURE DOMINATES.  LOWERED FRIDAY
NIGHT TEMPS A COUPLE OF DEGREES WITH LIGHT WINDS AND HIGH PRESSURE
OVERHEAD...EXPECT PRETTY GOOD RADIATIONAL COOLING.

.SUNDAY THROUGH WEDNESDAY...
LONGWAVE TROF WILL MOVE SLOWLY EAST INTO THE AREA EARLY IN THE
PERIOD AND THEN WEAKEN.  HOWEVER...REGION WILL REMAIN BETWEEN UPPER
LEVEL RIDGES.  AS A RESULT...FEEL THERE WILL BE AFTERNOON AND
EVENING SHOWERS/THUNDERSTORMS EACH DAY.

.RLX...
WV...FLOOD WATCH UNTIL 10 PM FOR ZONES WVZ008>011...WVZ016>020...
WVZ028>032...WVZ038>040...WVZ046>047.

VA...NONE.
KY...NONE.

OH...FLOOD WATCH UNTIL 10 PM FOR ZONES OHZ066>067...OHZ075>076...
OHZ084>085.

KF/HC/JSH

*******************************************************************
1145 AM EDT WED JUL 9 2003

...UPDATE TO ADD WATCH TO EASTERN CWA UNTIL 6 PM EDT...
...FLOOD WATCH REMAINS IN EFFECT UNTIL 10 PM EDT FOR SOUTHEASTERN
OHIO AND NORTHERN WEST VIRGINIA...

.RLX...
WV...FLOOD WATCH UNTIL 10 PM FOR ZONES WVZ008>011...WVZ016>020...
WVZ028>032...WVZ038>040...WVZ046>047.

SEVERE THUNDERSTORM WATCH UNTIL 6 PM EDT FOR
WVZ015...WVZ024>028...WVZ030>040...WVZ046>047.

VA...SEVERE THUNDERSTORM WATCH UNTIL 6 PM EDT VAZ003>004.

KY...NONE.

OH...FLOOD WATCH UNTIL 10 PM FOR ZONES OHZ066>067...OHZ075>076...
OHZ084>085.

.END/ KF
*******************************************************************
1020 AM EDT WED JUL 9 2003

...MORNING UPDATE DISCUSSION...
NO UPDATE ANTICIPATED THIS MORNING.  A FEW SHOWERS REMAIN ACROSS THE
EASTERN MOUNTAINS OF WEST VIRGINIA.  ANTICIPATING REDEVELOPMENT THIS
AFTERNOON.  FLOOD WATCH REMAINS IN EFFECT UNTIL 10 PM EDT FOR
NORTHERN WEST VIRGINIA AND PORTIONS OF SOUTHEASTERN OHIO.

.END/ KF
*******************************************************************
408 AM EDT WED JUL 9 2003

THRU THURSDAY

MUCH LIKE PREVIOUS MID SHIFTS TSTMS ACROSS IL/IND ARE MOVING E.
PRESENT SQ LINE OVER AFOREMENTIONED AREA PROGRESSING INTO AREA OF
GOOD INFLOW AND RICH LOW LEVEL MSTR.  ISALLOBARIC WINDS FIELD ALSO
SUPPORT LINE MAINTAINING STRENGTH AS IT HEADS FOR OH RVR.  TODAY
XPCT STRATUS FRACTUS TO FORM AROUND DAYBREAK LIKE PAST DAYS...WITH
IT LINGERING TO 17Z...ESP IN MTNS.  CLDFRNT HANGS UP ALNG I-70 ALTHO
WITH A LOT OF CLDS FORECAST INSTABILITY NOT THAT IMPRESSIVE WITH
LI/S NR -3C AND SBCAPES AT 1.0 KJ/KG...MAIN THREAT IS TRAINING
STORMS AS WK WRLY WNDS EXIST N OF CLDFRNT...NRN AREA HIT PRETTY HARD
WITH 3HR FFG NOW DWN TO 1.3 INCHES.  SO HOISTED A NEW FFA WHICH
COVERS AREA FORMER DID WITH ADDITION OF NICHOLAS AND CLAY.

TNGT...A BRIEF REPRIEVE AS TSTMS WANE AS WEAK RIDGING OCCURS IN
H7-H5 LAYER FM UPSTREAM DIGGING TROF.  FOR THURSDAY THINGS
REGENERATE AS FRNT NEARS.  DECENT WARM AIR ADVECTION OUT AHEAD WITH
NEARLY A FULL LATITUDE TROF ACCOMPANYING IT.  HIT POPS HARD THUR AS
THINGS COME TOGETHER IN THE AFTN FOR A GOOD AREAL COVERAGE RAIN
EVENT.  FUTURE SHIFTS WILL HAVE TO CONSIDER ON EXTENSION OF FFA INTO
THUR PERIOD...ALTHO WITH MORE OF A GRADIENT...TRAINING LESS OF A
CONCERN.

FOR TEMPS FWC RUNNING A TAD HIGH AND MAV A TOUCH LOW...SO PLAYED THE
MIDDLE ROAD AGAIN FOR TDY AND THE CONSENSUS FOR PDS 2 AND 3.

GRADUALLY DIMINISH POPS WITH LOSS OF HEATING AND WEST TO EAST
PROGRESSION OF SHOWERS AND THUNDERSTORMS OUT AHEAD OF FRONT.  SOME
HINT MAIN SURFACE COLD FRONT DOES NOT CROSS AREA UNTIL AFTER 12Z
FRIDAY...BUT PASSAGE SHOULD BE QUICK ENOUGH TO GENERATE LEE
TROUGHING FRIDAY WHILE TAKING OUT MOST OF DEEP LEVEL MOISTURE BY OR
SHORTLY AFTER 12Z.  PE TO POPS TOOL FROM ETA AND META REFLECT THIS
WITH WEAK HINT OF POP RIDGE WITH ACTUAL FRONT TO WEST FRIDAY MORNING.

REST OF PACKAGE BASICALLY A CLOUD/TEMPERATURE FORECAST.  WILL LIKELY
SEE CU FIELD DEVELOP BY FRIDAY AFTERNOON ASSISTED BY UPSLOPE
WESTERLY FLOW.

SEE NO MOISTURE...INSTABILITY OR FORCING MECHANISM FOR THUNDERSTORMS
SATURDAY SO REMOVED.  FORCING IS WEAK SUNDAY AS IS INSTABILITY AND
MOISTURE THOUGH INSTABILITY IS A BIT BETTER THAN FOR SATURDAY.  LEFT
CHANCE TO SLIGHT CHANCE POPS IN MUCH OF THE AREA.  FINALLY...KEPT
THE SLIGHT CHANCE FOR THE MOUNTAINS MONDAY AND DRY TUESDAY FOR NOW.

NUMBERS LOOKED REASONABLE...EDGED HIGHS FRIDAY DOWN TOWARD NEW MAV
WITH DECENT AMOUNT OF CLOUDS EXPECTED ON WESTERLY FLOW AND LOW LEVEL
MOISTURE.

29/TRM
*******************************************************************
1259 AM EDT WED JUL 9 2003

UPDATED TO REMOVE SVR WATCH.  MENTIONED RAIN MAY BE HEAVY WHERE
FLOOD WATCH IN EFFECT NORTHERN COUNTIES.

TRM
*******************************************************************
Hazardous weather outlook, Jul 9, 1:59 PM EST, 6 hours 31 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-092252-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON WV
259 PM EDT WED JUL 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

A FRONT WILL BE POISED OVER CENTRAL OHIO WESTWARD TO CENTRAL TO
NORTHERN ILLINOIS TODAY AND TONIGHT...SOUTH OF THIS FEATURE A RICH
ATMOSPHERE OF LOW LEVEL MOISTURE EXISTS. ALSO UPPER LEVEL WINDS WILL
REMAIN CONDUCIVE TO FAIRLY SLOW MOVING STORMS.  STORMS MAY TRAIN
ACROSS ALREADY SATURATED GROUNDS FROM PREVIOUS RAINFALL. HOURLY
RAINFALL RATES OF ONE TO ONE AND A HALF INCHES IS ENOUGH TO BRING
ALREADY HIGH RUNNING STREAMS AND CREEKS OUT OF THEIR BANKS.

* FLOOD WATCH UNTIL 10 PM EDT...SEE WGUS61 KRLX - FFARLX FOR DETAILS*

.DAYS TWO THROUGH SEVEN...

AS A FRONT APPROACHES FROM THE WEST AND GIVEN DAYTIME HEATING AND
RICH LOW LEVEL MOISTURE...THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS FROM TYLER COUNTY SOUTH TO CABELL COUNTY AND POINTS
WEST THURSDAY. THE PRIMARY THREAT WILL BE DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KF

In the hours before

Special weather statement, Jul 9, 5:02 PM EST, 3 hours 28 minutes before
WVZ005-013>015-026-092300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
602 PM EDT WED JUL 9 2003

AT 6 PM...A LINE OF STRONG THUNDERSTORMS EXTENDED FROM WEST OF
HUNTINGTON IN WAYNE COUNTY EASTWARD THROUGH CROSS LANES IN KANAWHA
COUNTY.  THE LINE WILL DROP SOUTHEASTWARD AT 20 TO 25 MPH.  EXPECT
STRONG GUSTY WINDS...SMALL HAIL AND TORRENTIAL DOWNPOURS. AN
ISOLATED STORM ALONG THIS LINE MAY BECOME SEVERE.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Local storm report, Jul 9, 5:44 PM EST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
0644 PM EDT WED JUL 09 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0550 PM    1 N CULLODEN              WV   0.75 IN HAIL
07/09/03   CABELL

HC
Special weather statement, Jul 9, 6:15 PM EST, 2 hours 15 minutes before
WVZ013-025-026-034>036-100015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
715 PM EDT WED JUL 9 2003

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 7:15 PM...A CLUSTER OF THUNDERSTORMS WAS DROPPING SOUTHEAST AT
ABOUT 20 MPH...ACROSS LINCOLN AND BOONE COUNTIES.  THIS COMPLEX IS
CAPABLE OF PRODUCING SMALL HAIL AND RAINFALL RATES IN EXCESS OF 1.5
INCHES PER HOUR.  NUISANCE FLOODING AND POOR DRAINAGE PROBLEMS COULD
DEVELOP.  WIND GUSTS IN EXCESS OF 45 MPH WILL BE POSSIBLE ACROSS
RALEIGH COUNTY AS THE EASTERN EDGE OF THE COMPLEX IS BEGINNING TO
BOW.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

HC
Special weather statement, Jul 9, 8:05 PM EST, 25 minutes before
KYZ101-OHZ087-100200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
905 PM EDT WED JUL 9 2003

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 8:55 PM...A CLUSTER OF STRONG THUNDERSTORMS WAS MOVING ACROSS
SOUTH SHORE IN NORTHERN GREENUP COUNTY KENTUCKY.  THIS CLUSTER IS
EXPECTED TO MOVE INTO LAWRENCE COUNTY OHIO BY 9:15 PM.  LOCATIONS TO
BE AFFECTED INCLUDE IRONTON...ETNA AND CENTER STATION.  STRONG WIND
GUSTS BETWEEN 35 MPH AND 45 MPH ARE POSSIBLE...IN ADDITION TO SMALL
HAIL AND VERY HEAVY RAINS.  RAINFALL RATES COULD APPROACH OR EXCEED
2 INCHES PER HOUR.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Local storm report, Jul 9, 8:17 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
0917 PM EDT WED JUL 09 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0905 PM    RANGER                    WV   FLASH FLOOD
07/09/03   LINCOLN                        WATER IN HOMES ALONG LICK
                                          FORK ROAD IN RANGER.

HC
Local storm report, Jul 9, 8:19 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
0919 PM EDT WED JUL 09 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0905 PM    5 S WEST HAMLIN           WV   FLASH FLOOD
07/09/03   LINCOLN                        WATER OVER THE ROAD ON
                                          FOUR MILE ROAD IN
                                          BRANCHLAND.

HC

The radar

The Charleston,WV radar (KRLX), 108 km away, was scanning. The volume nearest the first event began at 01:30 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Greenup

When
July 9, 8:30 PM EST to 9:30 PM EST
Where
Greenup County, South Shore
Property damage
$75,000
Reported by
LAW ENFORCEMENT
Coordinates
38.546, -82.922 (the zone’s center; the record gives no point)

Radar estimated 2 to 3 inches of rain, while the Greenup Lock and Dam measured 1.85 inches of rain. A funeral home was flooded in South Shore. Several businesses had minor water damage. Small streams, such as Schultz Creek, overflowed onto roads.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375807.